Nevada, 2015

Damaging Winds in Nevada, July 9, 2015

July 9, 2015 · NWS LKN · 2 events in 2 counties and zones

Thunderstorms produced wind gusts up to 63 mph across central Nevada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Thunderstorms produced wind gusts up to 63 mph across central Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 9, 8:00 AM PST, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 9, 8:00 AM PST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
900 AM PDT THU JUL 9 2015

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL CROSS NEVADA TODAY AND
FRIDAY...PRODUCING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
EACH AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS LIKELY.
AFTERNOON TEMPERATURES WILL REMAIN MILD AND WELL BELOW NORMAL
THROUGH SATURDAY.

&&

.UPDATE...UPDATED ALL GRIDS AND FORECASTS FOR THIS AFTERNOON TO
FINE TUNE THEM TO THE 12Z NAM MODEL RUN. ANOTHER STORMY AFTERNOON
ON TAP FOR NEVADA WTIH SCATTERED TO NUMEROUS THUNDERSTORMS
EXPECTED. ATMOSPHERE IS ALREADY QUITE UNSTABLE ACROSS WESTERN
ZONES WITH LIFTED INDEX OF -4 AND CAPE OF 1000. FOCUSED HEAVY RAIN
WORDING ACROSS THESE WESTERN ZONES, WHERE HIGHER PW IS MAINTAINED
THIS AFTERNOON. ACROSS THE EASTERN 1/2 OF THE CWA, MOISTURE
QUALITY HAS DEGRADED QUITE A BIT, WITH PW NOW ONLY 0.50 INCH FROM
EUREKA AND POINTS SE. MORNING ELKO SOUNDING CONFIRMS THE DRIER
AIR, WITH PW DOWN TO 0.65 (DOWN 0.22 INCH VERSUS YESTERDAY). AS
SUCH, FLOODING THREAT IS REDUCED TODAY ACROSS EASTERN NEVADA, WITH
MUCH MORE CONCERN FOCUSED ON STRONG OUTFLOW WINDS AND DRY
LIGHTNING STRIKES. MENTIONED GUSTY WIND WORDING FOR EASTERN ZONES.
12Z NAM, WHICH HAS BEEN DOING EXCELLENT LATELY, ALSO DISPLAYS A
DECIDEDLY BIMODAL STORM DISTRIBUTION TODAY, WITH THE PRIMARY
FOCUS FOR HEAVY RAIN/STORMS FROM WINNEMUCCA TO AUSTIN TO
MANHATTAN, AND A SECONDARY CONVECTIVE MAX ALONG AND EAST OF THE
RUBY MOUNTAINS, WHERE STRONG GUSTY WINDS TO 55-60 MPH ARE MORE
LIKELY, WITH LESS ACTUAL RAIN. CONVECTIVE TEMPERATURE ON THE
SOUNDING IS ONLY 75 DEGREES, SO EXPECT STORMS TO INITIATE ACROSS
CENTRAL NEVADA AGAIN BY NOON, AND THEN ROTATE NORTH INTO NORTHERN
NEVADA THIS AFTERNOON.  TURNER

&&

.PREV DISCUSSION... /ISSUED AT 303 AM /

SYNOPSIS...AN UPPER LEVEL SYSTEM WILL CONTINUE TO AFFECT NORTHERN
NEVADA TODAY. THE FORECAST AREA WILL BE SPLIT WITH LIMITED
ACTIVITY IN ELKO...WHITE PINE AND NORTHEAST NYE COUNTIES AS
SLIGHTLY DRIER AND SLIGHTLY MORE STABLE AIR MOVE IN. ON THE
WEST...MORE STORMS ARE FORECAST FOR HUMBOLDT...LANDER/EUREKA...AND
NORTHWEST NYE COUNTIES AS MOISTURE AND INSTABILITY WILL COMBINE TO BRING
MODERATE TO HEAVY RAIN. A FEW STORMS COULD BE STRONG...WITH SMALL
HAIL AND WIND GUSTS TO 60 MPH.

SHORT TERM...TODAY THROUGH FRIDAY. RADAR THIS MORNING HAD A FEW
STORMS ROLLING ACROSS PORTIONS OF WHITE PINE AND WESTERN NYE
COUNTIES AROUND MIDNIGHT OR SO...BUT THOSE ARE EITHER DIMINISHING
OR MOVING OFF. SATELLITE SHOWS SOME CLEARING ACROSS THE EAST...AND
A SPOTTER FROM SPRING CREEK REPORTED EARLY MORNING DENSE FOG IN
THE AREA. HAVE PUT FOG IN THE GRIDS FOR SOUTHWEST ELKO COUNTY FOR
THIS MORNING.

ALL MODELS ARE IN GOOD AGREEMENT WITH THE UPPER LOW AND ITS
ASSOCIATED CLOSED CIRCULATION MOVING INTO EASTERN CALIFORNIA AND SOUTH-
CENTRAL NEVADA BY THIS LATE AFTERNOON. 0-3KM BULK SHEAR VALUES
WILL BE IN THE 15-20 KNOT RANGE ALONG PORTIONS OF NORTHWEST
NYE...LANDER...AND HUMBOLDT COUNTIES...AS WELL AS DECENT CAPE.
THE ATMOSPHERE WILL REMAIN UNSTABLE IN THIS AREA...WITH GFS BUFR
SOUNDINGS SHOWING SOME SLIGHT WARMING IN THE 500-650MB LAYER AT
THE KEKO...KENV...AND KELY LOCATIONS WITH SOME STABILIZING AS A
RESULT. HAVE DECREASED POPS IN THIS AREA INTO THE HIGH ISOLATED TO
LOW END SCATTERED CATEGORY. MODELS ARE ALSO SHOWING DRYING WITH
PRECIPITABLE WATER VALUES DECREASING TO BETWEEN 0.50 TO 0.66
INCHES IN THE EASTERN HALF OF THE FORECAST AREA WITH 0.66 TO 0.80
INCHES IN THE WEST ACROSS HUMBOLDT...LANDER...AND NORTHWEST NYE COUNTIES.
IN THE WEST...STORM SPEEDS ARE FORECAST TO BE AROUND 15-25 MPH.
THE HIGHEST PROBABILITY OF SHOWERS AND THUNDERSTORMS FOR THIS
AFTERNOON WILL BE WITHIN THE WEST. SOME OF THE STORMS WILL BE
STRONG...BUT WITH SHEAR ON THE LOW SIDE...ORGANIZATION IS NOT A
HIGH PROBABILITY BUT CANNOT RULE OUT ONE OR TWO ISOLATED SEVERE
STORMS. ALSO...THERE IS THE THREAT ALL OF THESE STORMS WILL
PRODUCE HEAVY RAIN. HAVE KEPT THE LOCATION OF ENHANCED WORDING FOR
HEAVY RAIN RELATIVELY THE SAME AS THE PREVIOUS SHIFT. CONTEMPLATED
SOME KIND OF FLOOD WATCH BUT DECIDED NOT TO ISSUE...ONLY EXPECTING
ADVISORY TYPE FLOODING IN LOW LYING AREAS. HIGH TEMPERATURES WILL
BE IN THE UPPER 70S TO MID 80S FOR MOST LOCATIONS TODAY.

FOR TONIGHT AND FRIDAY...ISOLATED THUNDERSTORMS AND SCATTERED
SHOWERS ARE EXPECTED TO CONTINUE DURING THE OVERNIGHT. LOWS WILL
BE IN THE MID 40S TO MID 50S. BY FRIDAY...ALL MODELS ARE SHOWING
THE UPPER LEVEL SYSTEM BECOMING AN OPEN WAVE ACROSS CA AND NV.
MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED...WITH THE HIGHEST
OCCURRENCE MAINLY IN THE NORTHERN SECTIONS. AFTERNOON HIGHS WILL
BE IN THE LOW 70S TO LOW 80S.

LONG TERM...FRIDAY NIGHT THROUGH THURSDAY. A BROAD UPPER TROUGH
AFFECTING MUCH OF THE CWA WITH SHOWERS/THUNDERSTORMS AT THE END OF
THE SHORT TERM PERIOD LIFTS NORTHEAST INTO THE NORTHERN ROCKIES
THROUGH SATURDAY. AS THIS TAKES PLACE...ANOTHER UPPER TROUGH DIGS
ALONG THE PACIFIC COAST WHILE A STRONG UPPER LEVEL RIDGE REMAINS
ANCHORED OVER THE SOUTHERN PLAINS. THE END RESULT FOR THE GREAT
BASIN WILL BE A SOUTHWEST FLOW ALOFT BETWEEN THESE TWO SYSTEMS
SUNDAY INTO THURSDAY OF NEXT WEEK. SUBTLE SHORT WAVES RIDING WITHIN
THE SOUTHWEST FLOW ALOFT WILL KEEP THE THREAT OF
SHOWERS/THUNDERSTORMS IN THE AFTERNOON/EVENING OF EACH DAY.
TEMPERATURES WILL AVERAGE AT OR SLIGHTLY BELOW NORMAL THROUGH THE
PERIOD.

AVIATION...UPPER TROUGH TAKES ON A NEGATIVE TILT OVER EASTERN
CALIFORNIA/WESTERN NEVADA TODAY. NUMEROUS SHOWERS/THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL WILL EXTEND FROM HUMBOLDT SOUTH THROUGH
PORTIONS OF LANDER/EUREKA AND INTO NORTHWEST NYE COUNTIES CLOSE TO
THE UPPER TROUGH. ELSEWHERE ISOLATED/SCATTERED STORMS WILL BE
CONFINED TO THE EASTERN PORTION OF THE CWA. ANY STRONGER STORMS MAY
RESULT IN MVFR CONDITIONS.

FIRE WEATHER...SOME DRIER AIR...WITH PW'S AROUND 0.50 TO 0.66
INCHES ALONG WITH SLIGHTLY MORE STABLE AIR...WILL MOVE INTO THE
EASTERN FIRE ZONES OF 469-470...AND 455...LIMITING THUNDERSTORM
ACTIVITY. STORMS IN THIS AREA ARE EXPECTED TO BE A MIX OF WET AND
DRY. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE WESTERN
FIRE ZONES OF 467-468 AND THE WESTERN SECTIONS OF 454 AND 457.
ALTHOUGH STORM MOTIONS WILL BE 15 TO 25 MPH...THUNDERSTORMS IN
THESE AREAS SHOULD BE ALL WET.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99

In the hours before

Local storm report, Jul 9, 7:54 AM PST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
854 AM PDT THU JUL 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND GST     27 ENE EUREKA AIRPORT   39.73N 115.52W
07/08/2015  M58 MPH          WHITE PINE         NV   MESONET

            MESONET STATION ALLIGATOR RIDGE RAWS /ALLN2/

&&

CEC
Special weather statement, Jul 9, 10:19 AM PST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1119 AM PDT THU JUL 9 2015

NVZ037-040-091900-
NORTHWESTERN NYE COUNTY NV-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
1119 AM PDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE AND SOUTHWESTERN
LANDER COUNTIES UNTIL NOON PDT...

AT 1118 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES WEST OF KINGSTON...MOVING NORTHWEST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH ARE LIKELY WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RAILROAD PASS.
STATE HIGHWAY 722 SOUTHWEST OF AUSTIN...

LAT...LON 3917 11729 3911 11751 3928 11772 3940 11739
TIME...MOT...LOC 1818Z 160DEG 34KT 3921 11744

TURNER
Special weather statement, Jul 9, 11:54 AM PST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1254 PM PDT THU JUL 9 2015

NVZ034-038-039-092045-
SOUTHWEST ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-
1254 PM PDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 145 PM
PDT...

AT 1253 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF RUBY VALLEY...MOVING NORTHWEST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH ARE LIKELY WITH THIS
STORM. FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING WILL OCCUR ON
THE RUBY MOUNTAINS.

LOCATIONS IMPACTED INCLUDE...
LAMOILLE...RUBY VALLEY...SPRING CREEK AND SECRET PASS.

LAT...LON 4061 11504 4055 11527 4076 11551 4086 11506
TIME...MOT...LOC 1953Z 160DEG 42KT 4066 11519

TURNER
Special weather statement, Jul 9, 12:26 PM PST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
126 PM PDT THU JUL 9 2015

NVZ031-036-038-092130-
SOUTHWEST ELKO COUNTY NV-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
NORTHERN ELKO COUNTY NV-
126 PM PDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EUREKA AND CENTRAL
ELKO COUNTIES UNTIL 230 PM PDT...

AT 126 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CARLIN...MOVING NORTH AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CARLIN AND SOUTH AREA MINE.

THIS INCLUDES MILE MARKER 286 CARLIN CANYON.

LAT...LON 4057 11601 4062 11620 4111 11634 4108 11599
TIME...MOT...LOC 2026Z 173DEG 25KT 4070 11610

RLC
Special weather statement, Jul 9, 12:32 PM PST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
132 PM PDT THU JUL 9 2015

NVZ031-038-092130-
SOUTHWEST ELKO COUNTY NV-NORTHERN ELKO COUNTY NV-
132 PM PDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 230 PM
PDT...

AT 132 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ELKO...MOVING NORTH AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELKO...RYNDON...SPRING CREEK AND LAMOILLE SUMMIT.

THIS INCLUDES MILE MARKER 312 OSINO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4078 11557 4075 11576 4112 11594 4119 11564
TIME...MOT...LOC 2032Z 166DEG 19KT 4085 11570

RLC

The radar

The Elko radar (KLRX), 231 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, White Pine

When
July 9, 1:03 PM PST to 1:05 PM PST
Where
White Pine County, (Ely)yelland Fld Ely
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.300, -114.850

A thunderstorm wind gust to 63 mph was recorded at the Ely ASOS.

Thunderstorm Wind, Nye

When
July 9, 3:20 PM PST to 3:22 PM PST
Where
Nye County, 2.8 mi WNW of Warm Spgs
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.190, -116.420

A thunderstorm wind gust of 61 mph was recorded at the Warm Springs Summit mesonet site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2015Every state in 2015This day in weather historyWarnings in Nevada, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577933, 577932.